Guest Post (Sort of)
First, some good news. Ana’s blood sugar came back on the high end of normal (it was 100), so she didn’t have to be admitted and next week they’ll check it again – assuming we can get to the infusion center on Tuesday. She’s going to begin tapering off of the Prednisone next week as well, so hopefully we won’t have any further issues with blood sugar.
(Ana & best friend Lauryn)
The whole precarious balance of putting Ana on various medications that are supposed to help her, but also cause side effects that harm her, is complicated and nerve wracking. I have been running some of this by a friend of mine who is a spine surgeon and he responded with an email that was so incredibly insightful, I asked him if I could post it to the blog. So, here’s the first (sort of) guest post. He wrote this in response to a question I had about long-term side effects of Prednisone :
“Your question about prednisone is a good one and unfortunately there is no simple answer. We face this dilemma in medicine with every decision we make– risk vs. benefit. As long as the benefit outweighs the risk we go forward with the treatment. In this case with Ana, you have to constantly review all the treatments ( and I would include a “not-treatment” as a treatment, for instance, not having a liver transplant now) and do this on a nearly daily basis, almost like a check-list. Doctors, even in the best situation, are just not going to go through the checklist of meds and treatments every day. It’s a perfect job for you as the parent to do and speak up if any alarms are going off in your head.
The reality is that doctors sometimes start patients on a medication and time passes by and before you know it– a week has gone by and then it’s a month gone by and no one ever remembered (or cared) to stop the drug (“She’s still on that med? Whoops.”)
So as far as the prednisone is concerned, the question really is, “what is this drug doing for Ana?” We know that it shrunk the tumor initially but maybe now she doesn’t need it. You don’t have to convince your doctors that the drug is bad and has side effects– we all know that. What you can do is re-present the risk/benefit equation and ask if Ana is still getting significant benefit.
Another thought is to suggest that the dose be reduced. Sometimes dosing is arbitrary– and you really always want your child to get the lowest possible dose. Maybe now it’s safe to go in that direction.
Be aware that steroids such as prednisone are never stopped cold turkey. If your doctors agree to take her off then they will recommend a “tapering dose” where the dose is slowly lowered over a period of at least one week.
As it turns out, Dr. Hochberg had planned to wean Ana off of the steroid next week anyway, but this advice has made me re-evaluate all of the medication that Ana is on and begin to question the need for it (the Lovenox shots, for example).
I’m grateful for my friend who has been taking the time out of his busy schedule to answer all my emails and also read Ana’s blog. His advice has helped give me the confidence to ask more questions and seek out more opinions and I just really thought it was worth sharing here. If you ever need a really good spine surgeon, let me know. I’ll hook you up.